CSN Login
Members Online: 10

You are here

Irinotecan side effects

musiclover's picture
musiclover
Posts: 242
Joined: Oct 2005

Mark will be starting this soon. Can you give some ideas of the usual side effects so I can be sure to have all necessary meds on hand in advance to avoid him being sick(er)? I've read about the severe diarhea that can put people in the hospital. Anyone have this? What did you take? Thanks so much.
ML

jerseysue's picture
jerseysue
Posts: 626
Joined: Oct 2005

I've been on it for a week and I've taken and still taking a variety of diarhre med. At night is when my diarhea wants to come so when I wake up I take 2 immodiume advanced and wake up every 2 hours with the runs. I also had some bad naseau with this medicine for the first 5 days and I've taken zofran and prochlorper 10mg 3 times a day. I do want to say that over the week it does get easier but those first few days you do feel like crap.

dash4
Posts: 304
Joined: Dec 2005

My husband was on irinotecan for 7 months with the 5FU and leucovorin and avastin. We should have taken stock out in immodium....He could not survive without it. Other than appointments he was around the house because he needed to be in close proximity to the bathroom. We found with the nausea, if he took a compazine after the treatment-it really kept the nausea under control. Plus you should be getting premeds with your treatment which also help with the nausea.

For the past year my husband has been getting irinotecan biweekly and erbitux weekly. His pain is being managed by oxycontins. Because their side effect is constipation -it has been a wonderful match with irinotecan. He may have taken immodium once or twice in an entire year. So if Mark is on pain meds--it makes a huge difference of the side effects. But you need to use stool softeners and colace to work with the pain meds. John has gotten quite good to know what to take when to maintain his balance. He still uses the compazine when he gets home from treatment.

The only other suggestion I have which we think helps alot is to stay hydrated...drinks lots and lots of water daily.
Good luck. If you have any other questions I can help you with-let me know.
Dash

musiclover's picture
musiclover
Posts: 242
Joined: Oct 2005

Well, these posts are encouraging because so far no one has said it decreases appetite. Mark cannot afford to lose anymore weight. Thanks so much for this info. I'm going to print out all answers and present them to the doctor so Mark has his arsenal of meds before he steps out of the hospital. Compezine is the only med that helped Mark overcome turbo nausea with other treatment. I'll make sure he has a truckload of that. Thanks!

CAMaura
Posts: 719
Joined: Feb 2005

Hi there, I was on a super anti-nausea drug and I think it worth asking about: EMEND, from Merck. It is paired with Decadron - a steroid that is taken with it for the nausea, but also helps bost one's appetite. If you can, ask about it. No other nausea drug helped me and this did the trick; it might help Mark as well. Take care and all the best to you and Mark - Maura

shmurciakova's picture
shmurciakova
Posts: 910
Joined: Dec 2002

Hey again,
When I was on Irinotecan I did not have the problem with diarhea that eveyone else describes. So, maybe neither will Mark! Of course, however, you should be prepared for this possibility.
My first treatment I got really sick. I remember vomiting on the way home and all night long. Ativan worked well for me that night and from then on I would pop a couple of them during the treatment which would make me fall asleep. After that first round the nurses got me all figured out and I didn't get sick anymore after that. I was a little out of it the day afterwards but was able to shake it off by the next day. I would have my treatments on Friday and by Sunday I was good to go.
One thing you should know is that Camptosar makes your hair fall out. I don't know if Marks already has from his prior chemo or not, but this one definitely does, not right away though.
Otherwise, I don't know of any problems and after 24 hours or so I ate normally.
I hope he does well with it!
Susan.

Subscribe to Comments for "Irinotecan side effects"